×

zbMATH — the first resource for mathematics

Bifurcation from simple eigenvalues. (English) Zbl 0219.46015
Let \(G\) map a subset of a Banach space \(W\) into a Banach space \(Y\) and let \(C\) be a curve in \(W\) such that \(G(C) = \{0\}\). A point \(p\in C\) is called a bifurcation point for \(G\) with respect to \(C\) if every neighborhood of \(C\) contains zeros of \(G\) not on \(C\). The main result of the paper gives sufficient conditions for \(c\) to be a bifurcation point and for this case precisely characterizes \(G^{-1}(0)\) near \(c\). A stronger and useful specialization treats the case where \(C\) is a line segment which arises often in practice. Several illustrative applications are given, in particular to ordinary and partial differential equations.

MSC:
46B99 Normed linear spaces and Banach spaces; Banach lattices
58E07 Variational problems in abstract bifurcation theory in infinite-dimensional spaces
PDF BibTeX Cite
Full Text: DOI
References:
[1] Agmon, S; Douglis, A; Nirenberg, L, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. pure appl. math., 12, 623-727, (1959) · Zbl 0093.10401
[2] Berger, M.S, A bifurcation theory for nonlinear elliptic partial differential equations and related systems, (), 113-191
[3] Crandall, M.G; Rabinowitz, P.H, Nonlinear Sturm-Liouville eigenvalue problems and topological degree, J. math. mech., 19, 1083-1103, (1970) · Zbl 0206.09705
[4] Dieudonné, J, Foundations of modern analysis, (1960), Academic Press New York · Zbl 0100.04201
[5] Fife, P.C, The Bénard problem for general fluid dynamical equations and remarks on the Boussinesq approximation, Indiana U. math. J., 20, 303-326, (1970) · Zbl 0211.29302
[6] Keller, H.B, Nonlinear bifurcation, J. differential equations, 7, 417-434, (1970) · Zbl 0208.36802
[7] Krasnoselskii, M.A, Positive solutions of operator equations, (1964), Noordhoff Groningen
[8] Rabinowitz, P.H, Existence and nonuniqueness of rectangular solutions of the Bénard problem, Arch. rational mech. anal., 29, 32-57, (1968) · Zbl 0164.28704
[9] Rabinowitz, P.H, Some global results for nonlinear eigenvalue problems, J. func. anal., 7, 487-513, (1971) · Zbl 0212.16504
[10] {\scP. H. Rabinowitz}, Nonlinear Sturm-Liouville problems for second-order ordinary differential equations, Comm. Pure Appl. Math., to appear. · Zbl 0206.09706
[11] Recken, M, A general theorem on bifurcation and its application to the Hartree equation of the helium atom, ()
[12] {\scD. H. Sattinger}, Stability of bifurcating solutions by Leray-Schauder degree, Archive Rat. Mech. Anal., to appear · Zbl 0232.34027
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.